Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 267, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2017, 2:46 AM CDT for 6 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 2:46 AM CDT (07:46 UTC)
- Expired
- Aug 21, 2017, 3:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA, Guthrie County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
186
WUUS53 KDMX 210746
SVRDMX
IAC001-003-029-077-121-175-210830-
/O.NEW.KDMX.SV.W.0267.170821T0746Z-170821T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
246 AM CDT MON AUG 21 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Madison County in south central Iowa...
Southeastern Cass County in southwestern Iowa...
Northwestern Union County in south central Iowa...
Southeastern Guthrie County in west central Iowa...
Northern Adams County in southwestern Iowa...
Adair County in southwestern Iowa...
* Until 330 AM CDT.
* At 245 AM CDT, a severe thunderstorm was located near Greenfield,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Creston, Winterset, Greenfield, Stuart, Earlham, Lake Icaria, Green
Valley Lake, Fontanelle, Dexter, Casey, Orient, Diamondhead Lake,
Massena, Menlo, Prescott, Bridgewater, Macksburg, Cromwell,
Greenfield Municipal Airport and Nodaway Park.
This includes Interstate 80 between mile markers 81 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4115 9493 4157 9448 4154 9424 4150 9424
4150 9399 4149 9389 4121 9410 4095 9450
TIME...MOT...LOC 0745Z 296DEG 28KT 4138 9444
HAIL...1.00IN
WIND...60MPH
$$
Beerends1 follow-up statement
189
WWUS53 KDMX 210822
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
322 AM CDT MON AUG 21 2017
IAC001-003-029-077-121-175-210832-
/O.EXP.KDMX.SV.W.0267.000000T0000Z-170821T0830Z/
Madison IA-Cass IA-Union IA-Guthrie IA-Adams IA-Adair IA-
322 AM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MADISON...SOUTHEASTERN
CASS...NORTHWESTERN UNION...SOUTHEASTERN GUTHRIE...NORTHERN ADAMS AND
ADAIR COUNTIES WILL EXPIRE AT 330 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4115 9493 4157 9448 4154 9424 4150 9424
4150 9399 4149 9389 4121 9410 4095 9450
TIME...MOT...LOC 0822Z 296DEG 28KT 4126 9410
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:07 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 21, 12:07 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1207 AM CDT Mon Aug 21 2017 ...Updated for 06z Aviation Discussion... .UPDATE... Issued at 929 PM CDT Sun Aug 20 2017 Currently monitoring trends over southern Minnesota and northeast Nebraska this evening as short term models/CAMs show thunderstorms developing in the next 2 to 3 hours. Already, thunderstorms have developed along the surface boundary over southeast Minnesota, which the CAMs are not showing presently. While it may seem odd that we are looking at it, the Ash RGB, which can help to differentiate low level water vapor, showed some sort of low level moisture or boundary moving northward into the front with convective initiation shortly thereafter. This area is characterized by nearly 2500 J/kg of MLCAPE that is almost uncapped, but shear is rather weak per SPC mesoanalysis. Farther to the southwest over northeast Nebraska, there is a boundary apparent in the GOES-16 low level water vapor imagery. In the Ash RGB, there is a different boundary moving northward toward the one identified in the low level water vapor and is just north of a Yankton to Hawarden line at 222z. This will be an area along with northeast Nebraska to monitor with the GOES-16 1-minute mesoscale sector 1 over Iowa now through 12z for convection that should move across Iowa tonight. Have updated PoPs through 12z with a blend of current forecast, HRRR, and CONSShort to better refine expected thunderstorm timing. As for the eclipse, updated sky cover through 21z Monday with probably a net zero change over the forecast area, but that doesn't mean no change. One concern is what happens with the thunderstorms overnight and the clouds they may leave behind tomorrow. Another is that GOES-16 mid level water vapor currently shows a plume of moisture from central Mexico moving up into Colorado and Kansas. This will move over Iowa tomorrow as shown by the HRRR simulated IR, but these clouds may end up just being higher level clouds. A blend of the Superblend/HRRR/CONSShort provided generally 45-55% of clouds over southern Iowa, which is a slight improvement with higher probability of clouds over northern Iowa. && .SHORT TERM.../Tonight through Monday/ Issued at 318 PM CDT Sun Aug 20 2017 Convective trends will highlight the concerns into Monday, but confidence is not high. MCS remnants from overnight are still festering from SW Iowa into MO and it continues to survive longer than models have anticipated with most not handling current weather well. The HRRR and ESRL HRRR seem to have the best current projections, but even they are too aggressive pushing the cluster off to the SE by 21z. Current RAP objective analysis continues to show this MCS driven by H85/H7 frontogenesis and warm/theta-e advection into 0-2km moisture convergence over NW Missouri so feel this will continue to be a focus as the low level jet matures into the night. The mean wind and Corfidi vectors suggest movement would keep this out of our forecast area, or just brushing far SW sections, with the NCAR ensembles providing a reasonable solution. Although the MLCIN and convergence are currently unfavorable for development anytime soon, most models suggest nocturnal development will occur this evening somewhere over NW Iowa. Using the HRRR 305K isent surface as a guide since it seems to have the best handle at the moment would suggest this would occur in or near our far NW corner as the current SD/MN mid clouds ooze into Iowa with timing similar to last night, 02-03z. This area is also highlighted by a GOES 16 elevated derived CAPE axis. The question will be whether there will be enough separation between the two MCSs for them both to have significant inflow, especially with what seems to be suspect effective shear this far south and east. Have fairly good confidence that this northern area will materialize to at least some degree so have likely PoPs north later tonight as suggested by the CAM consensus. Looking ahead into tomorrow, most models suggest what MCSs are in place would dissipate or exit into midday looking to re-charge into the afternoon. It appears as though the surface based genesis area would be similar to where the weak boundary is currently, over northern Iowa. Instability looks to be high with at least moderate deep shear, so a jump to severe in the 21-00z window as suggested by most guidance and the Day 2 SPC outlook seems quite realistic. All modes of severe weather look possible considering the degree of instability, especially into and shortly after peak heating. .LONG TERM.../Monday night through Sunday/ Issued at 318 PM CDT Sun Aug 20 2017 Bottom Line up Front... Continuing severe weather threat greets us at 00z Tue, with moderate to heavy rainfall threat overnight tomorrow night. The rest of the long term looks to be dry, with slightly below normal temperatures. Tuesday... 00z Tue to 06z Tue will bring the most active weather in the long term. Located somewhere across north-central Iowa will be a cold front attendant to strengthening sfc low pushing across northern Lake Michigan. Ahead of the front, in the WAA sector, LLJ continuing to surge moisture as GFS and NAM continue to suggest PWATs of 2 inches spread across Iowa into southern Wisconsin. All modes of severe weather will remain on the table at 00z Tue. As is climatologically favored, instability will begin to wane with loss of daytime heating... so am expecting storms to undergo transition from being svr wx producers to moderate/heavy rainfall producers. Carrying over issues discussed in short-term, not great agreement among model members at this time. Hopefully by next update, when hi-res models dig in and system has shown its hand more, can have some better consistency among solutions. At this point, confidence there that somewhere may receive 1 to 2 inches of rain between 00z and 12z Tue, but the location of the swath of heaviest rain is difficult to get pinned down. Suggestion at this time is towards eastern Iowa. Behind this system, run-to-run consistency extremely strong in a deep, broad area of high pressure that will push significant CAA, subsidence, and dry air entrainment into Iowa...setting us up for a sunny afternoon on Tuesday. Wednesday and Beyond... Strong high pressure to take control for the rest of this week. By Wednesday afternoon, position of high should be somewhere near northern Minnesota, and by Friday afternoon, high should be somewhere near northern Michigan...returning a southerly (SE) component to the low-level flow. As expected, trends continue to be slightly stronger, cooler, and slower with the high, so have slowed down temperature increases by next weekend, hedging closer to persistence. Widespread area of 850mb temps -1 to -2 std dev over the upper Midwest support forecast temperatures of around 5 or so degrees below normal. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1207 AM CDT Mon Aug 21 2017 Primary concern in this TAF period are thunderstorms that will move over the terminals tonight and at least another round of storms expected on Monday afternoon. Thunderstorms have developed over western Iowa and are slowly moving off to the east. These storms are expected to turn move to the southeast, but not before reaching KFOD and have TEMPO MVFR ceilings/IFR visibilities there. As these storms drop toward KDSM, similar conditions are expected. Will monitor and update for impacts as they near the terminals. Beyond that, VCTS handles the thunderstorms for the remainder of the night for the rest of the terminals. After these storms depart Monday morning, next best chance for thunderstorms will be later tomorrow afternoon and evening as a cold front moves across the state and have VCTS mentioned. Outside of the thunderstorms, have VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Ansorge
Hazardous weather outlook, Aug 20, 3:54 PM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sun Aug 20 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal risk of severe weather into tonight, with the greatest chances for severe weather over northern to northwestern Iowa. The primary threats are hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are forecast at intervals from Monday morning into Tuesday morning. Several storms may become strong to severe Monday afternoon into early Monday night, with all modes of severe weather possible. Heavy rainfall is also possible overnight Monday night, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and again on Monday afternoon and evening. Kotenberg
In the hours before
Special weather statement, Aug 20, 11:03 PM CDT, 3 hours 43 minutes before
Special Weather Statement National Weather Service Des Moines IA 1103 PM CDT SUN AUG 20 2017 IAZ044-210430- Crawford IA- 1103 PM CDT SUN AUG 20 2017 ...Strong storm in northern Crawford County... At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Battle Creek, or 12 miles northwest of Denison, moving east at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Schleswig, Charter Oak, Vail, Westside, Kiron, Deloit and Ricketts. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4221 9509 4206 9509 4206 9562 4221 9563 TIME...MOT...LOC 0402Z 269DEG 29KT 4216 9549 Martin
Special weather statement, Aug 21, 1:27 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
127 AM CDT MON AUG 21 2017
IAZ057-058-210700-
Guthrie IA-Audubon IA-
127 AM CDT MON AUG 21 2017
...Gusty winds and heavy rain in Guthrie and Audubon counties...
At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Coon Rapids to near Panora.
Movement was northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Audubon, Guthrie Center, Lake Panorama, Exira, Casey, Menlo, Brayton,
Gray, Audubon County Airport and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4186 9461 4175 9440 4150 9438 4150 9442
4154 9497 4186 9503
TIME...MOT...LOC 0626Z 243DEG 44KT 4174 9468 4162 9432
MartinSpecial weather statement, Aug 21, 1:53 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
153 AM CDT MON AUG 21 2017
IAZ057-070-210715-
Audubon IA-Cass IA-
153 AM CDT MON AUG 21 2017
...STRONG GUSTY WINDS TO 50 MPH AND HEAVY RAINFALL EXPECTED...
At 152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving southeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Atlantic, Anita, Exira, Elk Horn, Lewis, Massena, Kimballton,
Cumberland, Brayton, Marne, Wiota, Lake Anita State Park, Cold
Springs State Park, Atlantic Municipal Airport and Anita Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4164 9509 4170 9504 4153 9470 4116 9471
4131 9515
TIME...MOT...LOC 0652Z 312DEG 39KT 4148 9504
BeerendsLocal storm report, Aug 21, 2:20 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM HAIL 1 NNW RUTHVEN 43.14N 94.90W
08/21/2017 E1.00 INCH PALO ALTO IA CO-OP OBSERVER
&&
MJBLocal storm report, Aug 21, 2:23 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND GST 2 WNW ATLANTIC 41.41N 95.05W
08/21/2017 M58 MPH CASS IA MESONET
THE ATLANTIC AWOS GUSTED TO 50 KTS.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:03 PM CDT | Special Weather Statement | DMX | Crawford | 27 min |
| Aug 20, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 40 min |
| Aug 21, 12:32 AM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
| Aug 21, 1:27 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 33 min |
| Aug 21, 1:31 AM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Crawford, Guthrie | 6 hr |
| Aug 21, 1:53 AM CDT | Special Weather Statement | DMX | Cass | 22 min |
| Aug 21, 1:55 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 35 min |
| Aug 21, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Guthrie | 53 min |
| Aug 21, 3:02 AM CDT | Special Weather Statement | DMX | Kossuth | 43 min |
| Aug 21, 3:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 32 min |
| Aug 21, 9:43 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Pocahontas, Webster | 62 min |
| Aug 21, 11:23 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 52 min |
| Aug 21, 1:39 PM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto | 66 min |
| Aug 21, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 29 min |
| Aug 21, 3:43 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 4 more | 77 min |
| Aug 21, 5:03 PM CDT | Special Weather Statement | DMX | Audubon, Boone, Cass, Dallas, Greene, Guthrie and 4 more | 57 min |
| Aug 21, 5:37 PM CDT | Special Weather Statement | DMX | Boone, Grundy, Hamilton, Hardin, Story | 53 min |
| Aug 21, 6:04 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 41 min |
| Aug 21, 6:16 PM CDT | Special Weather Statement | DMX | Madison, Warren | 44 min |
| Aug 21, 6:26 PM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 64 min |
| Aug 21, 6:38 PM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marion | 52 min |
| Aug 21, 6:52 PM CDT | Special Weather Statement | DMX | Clarke, Lucas, Madison, Union, Warren | 68 min |
| Aug 21, 6:58 PM CDT | Special Weather Statement | DMX | Poweshiek | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.